What You Need to Know About a Heroin Overdose

Patrick
  • By Patrick

    One of the biggest problems with an illegal street drug such as heroin is that there is a possibility of overdose.  Now many people who overdose will actually do so not due to taking too much pure heroin, but more often from taking too much of the drug when it has been cut with other unknown drugs, or by combining it with other drugs or alcohol.  At any rate, overdoses can and do occur all the time, so I wanted to touch on them and provide some information about them.

    Heroin is made from morphine which comes from the poppy plant. It is illegal, but sold on the streets, which causes problems with purity and creates unknown variances in strength. It has been banned from hospitals or from any other kind of legal medicinal purposes because of its highly addictive nature. Heroin addiction causes many adverse health problems, not the least of which is collapsed veins (due to continued use of needles to inject the drug). Additives to heroin on the street can cause infections that damage major organs; these additives do not always dissolve in the system and so can cause clogging of the blood vessels. Continued poor health in a user can cause pneumonia as well. Using heroin on a long-term basis causes the user to work up a tolerance to it, creating a need for more.

    Inject
    Creative Commons License photo credit: JuditK

    Heroin Overdose Symptoms

    Warning signs of a heroin overdose can be overlooked at first glance, if the observer does not realize that the symptoms of overdose are far more intense and serious than the actual immediate affects of the drug. It is ironic (and very unfortunate) that the overdose symptoms of the drug produce the pain that the user was trying to avoid in the first place by continuing use. “Normal” use of the drug creates many of the same symptoms as overdose. For instance, the user will normally experience a slowing of their breathing, dry mouth, a lowering of their blood pressure, slowing of movement, and dreaminess. Part of the appeal of heroin is the “rush” it creates and then the state of elation or pleasure. In an overdose, however; breathing may become difficult and much slower. There is a weak pulse, not just a low blood pressure. An observer should also notice in an overdose that the tongue becomes discolored and the pupils become very constricted. The fingernails and lips turn blue.  They may have muscle spasms. The person can experience hallucination, disorientation, and sleepiness, or can go into a coma if not treated immediately.

    Heroin Overdose Treatment

    As a matter of course, an observer who witnesses any overdose should call 911 or a poison control center immediately and should not induce vomiting unless told to do so by a health care professional. Although the obvious solution to avoid overdose on any drug is abstinence from the drug itself, overdose on heroin is not always fatal if the user is caught right away; so a user should not use the drug when alone, in a locked room. He or she should not mix heroin with any other drugs. In addition, buying the drug from the same dealer each time helps prevent discrepancies in purity. The treatment of an overdose involves the use of a drug called Naloxone. It is given intravenously, if possible, and counteracts the effects of overdose almost immediately. It can also be given intramuscular or subcutaneously if necessary. Although the drug in the form of an injection in an emergency kit is provided to heroin addicts in some states, it is best to use in a clinical setting. Sometimes the drug is so effective at reversing the symptoms that the user can go immediately into withdrawal. For this reason, dispersing of the drug should be monitored.

    Now if you are interested in avoiding an overdose then you might consider getting some form of treatment.  The starting point of most treatment is heroin detox, where you will likely be supervised in a medical setting and probably given some sort of synthetic opiate or other medications to help control your withdrawal symptoms.  After approximately 3 to 5 days of detox, you will probably go into residential treatment where you might attend various groups and lectures so you can learn how to live without using heroin every day.  This is the brief outline of heroin treatment and will generally work for most any addict provided they really want to change their life.  Without a great deal of personal motivation from the individual addict they are not likely to succeed and will probably relapse shortly after leaving treatment.

    Effective Emergency Procedures for Treatment of Heroin Overdoses

    Respiratory failure and pulmonary edema resulting in coma or death may occur without effective emergency procedures for heroin overdoses. Heroin, a synthetic opiate, was originally derived from the white liquid from the opium poppy plant. In its pure form heroin is a white powder substance with a bitter taste. Street heroin is usually laced with unknown filler substances and is approximately ten times more toxic than morphine when administered through intravenous injection, the preferred method of delivery. Heroin users quickly develop tolerance and require higher amounts to achieve the desired euphoric effect. Most overdoses occur accidentally and can be immediately reversed through emergency medical treatment. Symptoms of overdose include respiratory distress, small pupils, low blood pressure, weak pulse, disorientation, drowsiness and seizures. Death can occur as a result of depressed breathing, cardiovascular complications and the inability to immediately clear airway obstructions due to vomit or fluid.

    Emergency room protocol for patients presenting with suspected overdose begins with immediate assessment of respiratory function. Breathing support systems such as mask valve ventilation or mechanical ventilation are used to maintain the patient until heroin can be eliminated from the system. Invasive ventilation measures such as endotracheal intubation may be required in cases of respiratory failure.
    The effects of heroin can be immediately reversed through the intravenous administration of an opioid antagonist agent such as naloxone or naltrexone. This class of medication causes an immediate return of consciousness, but may cause minor symptoms of withdrawal including mood changes, gastrointestinal upset, dizziness, seizures and headache. Opoid antagonist agents usually counteract the effects of heroin within one to two minutes after intravenous delivery, with effects lasting approximately 45 minutes. Once the patient is stabilized, respiratory function will be assessed and supportive care provided before release from the emergency department.In severe heroin overdose cases resulting in coma, emergency procedures may include endotracheal intubation and mechanical ventilation for rapid oxygen delivery. Laboratory tests may be performed for analyses of arterial blood gas, metabolic and creatine levels. Liver and renal function tests may be performed. Comatose patients may require pulmonary artery catherization or lumbar puncture. Chest imaging studies including CT scans and MRI scans are useful in assessing pulmonary complications. Brain scans may be performed to diagnose potential brain and central nervous system damage. Benzodiazepine therapy is often used to control seizures or convulsions.Emergency medical treatment is vital in saving the lives of many overdose patients. Death often results due to unavailability of emergency care.

    call-left-number